Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 198, NWS Columbia, SC

July 28, 2008Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 3:10 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 3:10 PM EDT (19:10 UTC)
Expired
Jul 28, 2008, 4:00 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:17 PM EDTHAIL 0.753 Nw Evans, GAAT THE PUMPING STATION, ALONG HIGHWAY 104 NORTHWEST OF EVANS, PUBLIC REPORTED PENNY SIZED HAIL.
Jul 28, 4:08 PM EDTHAIL 0.885 Sw Evans, GATV STATION AUGUSTA GEORGIA HAD A PUBLIC REPORT OF DIME TO NICKEL SIZE HAIL IN THE PATRIOTS PARK AREA NEAR GROVETOWN.
Jul 28, 4:10 PM EDTTSTM WND DMG7 Nw Evans, GALAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF WASHINGTON RD. AND TUBMAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 281911
SVRCAE
GAC073-245-SCC037-065-282000-
/O.NEW.KCAE.SV.W.0198.080728T1910Z-080728T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF EVANS...AND MOVING EAST AT 13 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3370 8234 3369 8224 3373 8225 3377 8203
      3356 8198 3354 8202 3352 8200 3349 8199
      3348 8197 3346 8196 3342 8233 3367 8238
TIME...MOT...LOC 1910Z 275DEG 11KT 3359 8219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:34 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 28, 2:34 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON JUL 28 2008

.SYNOPSIS...
A WEAK COLD FRONT REMAINS ACROSS THE FORECAST AREA. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTH LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE AND OBS SHOW CU DEVELOPING ALONG/S OF CONVERGENCE
BOUNDARY. DRIER AIR NWD...TDS IN THE 50S/60S AND SWD...TDS IN THE
70S. EXPECT SCT SHRA/TSRA TO CONTINUE ALONG/S OF BOUNDARY DURING
DAYTIME HEATING INTO THE EARLY EVENING HOURS. GUIDANCE AND LOCAL
NUMBERS VERY CLOSE AND HAVE STAYED NEAR/JUST BELOW GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
NAMWRF AND GFS INDICATE THAT MID/UPPER LEVEL TROFINESS ACROSS THE
AREA WILL BEGIN TO LIFT NWD TUE INTO WED...BEFORE S/W ENERGY MOVES
ACROSS THE GREAT LAKE/OH RIVER VALLEY WED AFTERNOON/NIGHT. WEAK
FRONTAL BOUNDARY EXPECTED TO REMAIN IN THE VICINITY TUE BEFORE
RETREATING NWD ON WED. MODEL TIME SECTIONS CONTINUE TO SHOW
ENOUGH LOW LEVEL MOISTURE THROUGH THE PERIOD AND INSTABILITY TO
WARRANT A SMALL POP FOR AFTERNOON/EARLY EVENING SHRA/TSRA.
GUIDANCE AND LOCAL NUMBERS SIMILAR...BUT FWC CONTINUES TO BE THE
COOLER GUIDANCE. FWC NUMBERS HAVE DONE MUCH BETTER THAN OTHER
GUIDANCE OVER THE PAST FEW WEEKS. HAVE STAYED CLOSE TO
FWC/CONSENSUS FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE WEEK AS
UPPER LEVEL TROUGH RE-ESTABLISHES ITSELF OVER THE EAST COAST. GFS
SHOWS COLD FRONT PUSHING OFF THE SE COAST BY SATURDAY AND THEN
STALLING OFFSHORE SUNDAY. ALSO...BY SUN INTO MONDAY...MID/UPPER
LEVEL RIDGING TRIES TO BUILD EWD INTO THE AREA. STILL SOME
QUESTION HOW FAR FRONT WILL ADVANCE THROUGH THE CAROLINAS AT THIS
TIME SO WILL INCREASE POPS TO CHANCE FOR MUCH OF THE EXTENDED
PERIOD ALTHOUGH MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIURNAL
IN NATURE. TEMPS CLOSE TO CLIMATOLOGICAL VALUES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WEAK FRONTAL
BOUNDARY WILL REMAIN ACROSS THE CENTRAL PORTIONS OF THE FORECAST
AREA THIS EVENING. SLIGHTLY DRIER AIR MOVING IN NORTH OF THE
FRONT. MOSTLY CLEAR SKIES NORTH OF THE FRONT...WITH SCATTERED
CLOUDS 3.5KFT SOUTH OF THE FRONT. ISOLATED SHOWERS OR
THUNDERSTORMS MAY BE ENCOUNTERED AT KAGS...KDNL...AND KOGB DURING
THE AFTERNOON HOURS...BUT THIS ACTIVITY SHOULD DIMINISH BY SUNSET.
CONFIDENCE IN ANY ONE TAF SITE GETTING PRECIP IS LOW...SO WILL
ONLY INCLUDE CB IN CLOUD GROUP FOR NOW. POTENTIAL FOR FOG AFTER
06Z IS LOW DUE TO DRIER AIR. WINDS THROUGH THE PERIOD WILL BECOME
MORE VARIABLE AROUND 5 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON JUL 28 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:37 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT MON JUL 28 2008

GAZ040-064-SCZ018-025-281915-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-
237 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...LINCOLN
AND MCCORMICK COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF EVANS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Jul 28, 4:44 PM EDTAreal Flood AdvisoryCAEAiken61 min
Jul 28, 4:46 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min
Jul 28, 5:59 PM EDTSevere Thunderstorm WarningCAEOrangeburg46 min
Jul 28, 6:24 PM EDTSevere Thunderstorm WarningCAELexington51 min
Jul 28, 6:53 PM EDTAreal Flood AdvisoryCAELexington67 min
Jul 28, 7:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland39 min
Jul 28, 3:58 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.